Tornadoes · United States · Wisconsin · 2005
F0 tornado, Clear Lake, Wisconsin, June 11, 2005
This F0 tornado ran 2.5 miles across Polk County on June 11, 2005, touching down at 2:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 11, 2005
- Touchdown
- 2:40 PM CDT (19:40 UTC)
- Path length
- 2.5 miles (4.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Polk County
- Touchdown point
- 45.250, -92.270
- Lift-off point
- 45.250, -92.220
- Record number
- 942
What the Weather Service recorded
A tornado touched down in the southern portion of Clear Lake. Scattered trees were downed along South Avenue and 3rd Avenue. Just south of the tornado track a strong rear flank downdraft caused significant damage to a garage and nearby trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 11, 4:00 AM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 4:00 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 400 AM CDT SAT JUN 11 2005 .DISCUSSION... NEXT ROUND OF PRECIP TO AFFECT MN/WI ALREADY IN PROGRESS ACROSS ERN SD AND NERN NE...AHEAD OF VORT MAX IN CNTRL NE EVIDENT ON W/V IMAGERY. SFC LOW CURRENTLY CENTERED ALONG THE KS/NE BORDER...AND STATIONARY FRONT EXTENDS FROM NEAR KFSD TO KMSP. ON ITS PRESENT COURSE...PRECIP SHUD ENTER SWRN PORTIONS OF THE FA DURING THE LATE MRNG. PRECIP CURRENTLY OVER W CNTRL WI SHUD BE COMPLETELY OUT OF THE AREA NEAR SUNRISE. NAM BRINGS SFC LOW TO NEAR KFSD MIDDAY AND INTO W CNTRL MN BY THE EVENING. BOUNDARY WILL MOVE NWRD SLIGHTLY...STRETCHING ACROSS CNTRL MN BY THE END OF THE DAY. ALTHOUGH THUNDERSTORM DEVELOPMENT IS A GOOD BET ACROSS MOST OF THE FA /WITH 1000-2000 J/KG OF SBCAPE PROGGED AND RIGHT ENTRANCE RGN OF UPR JET OVER THE FA/...THE STRONGEST THUNDERSTORMS APPEAR MOST LIKELY ACROSS THE NRN HALF OF THE FA DURING THE AFTN...COINCIDENT WITH THE MAXIMUM IN H10-H8 THETA-E ADVECTION AND ON THE CYCLONIC SHEAR SIDE OF DEVELOPING LLJ. MAXIMUM 0-6 KM BULK SHEAR...IN EXCESS OF 40 KTS ON THE NAM...SHUD ALSO BE IN THIS RGN. NEVERTHELESS...IT APPEARS THAT...ALTHOUGH IT CANNOT BE RULED OUT COMPLETELY...THE SEVERE THREAT FROM ANY OF THESE STORMS SHUD BE LIMITED. LAPSE RATES IN THE HAIL PRODUCTION LAYER /-10 TO -30 C/ ARE NOT FAVORABLE FOR LARGE HAIL GROWTH...AS THEY ARE GENERALLY LESS THAN 6 C/KM...AND H8 LIS ARE PROGGED TO BE POSITIVE IN MOST AREAS. WITH DCAPE VALUES AT OR ABOVE 500 J/KG ACROSS ERN AND N CNTRL PORTIONS OF THE FA...DAMAGING WINDS WOULD BE A MORE LIKELY THREAT WITH THE STRONGER STORMS. IN ADDITION...THE PRESENCE OF THE BOUNDARY...LITTLE CIN...AND RELATIVELY HIGH 0-1 KM BULK SHEAR VALUES /10-20 KTS/ MAKE THE PROBABILITY OF A TORNADO OR TWO OCCURRING GREATER THAN ZERO...ESPECIALLY NORTH OF THE CITIES...NEAR LITTLE FALLS...ST CLOUD...AND CAMBRIDGE. RIDGING BUILDS INTO THE AREA IN THE WAKE OF DEPARTING SYSTEM... BRINGING A TEMPORARY BREAK IN THE WET WEATHER SUNDAY. NEGATIVELY TILTED TROF SWINGS INTO THE PLAINS FROM THE WRN CONUS SUN NGT AND INTO MON...BRINGING YET ANOTHER ROUND OF TSRA. WITH CLOUD COVER...AND PRECIP AFFECTING THE FA THRU MOST OF THE NEAR TERM...AFTN TEMPS SHUD BE A LITTLE BELOW NORMAL...WITH THE POSSIBLE EXCEPTION OF SUN /DUE TO EXPECTATION OF DRY WEATHER/. GENERALLY WENT ABOVE GUIDANCE VALUES ON MIN TEMPS...WITH EXPECTATION THAT DEW POINTS WILL REMAIN RELATIVELY HIGH DUE TO PRECIP. LONGER TERM...TUESDAY THROUGH SATURDAY ON TUE CUTOFF IN VICINITY...BUT GFS...DGEX AND CANADIAN MODELS DISAGREE ON EXACTLY WHERE IT WILL BE SITTING AT THE TIME AND HOW FAST IT WILL BE MOVING OUT. ETA PUSHES SYSTEM E OF AREA TUE AFT... GFS LATE TUE NIGHT...AND CANADIAN LATE WED. TO SHOW GFS/CANADIAN TREND HAVE EXTENDED POPS INTO TUE AFT. IF DGEX STARTS TO SLOW DOWN AS WELL POPS MIGHT HAVE TO BE EXTENDED FURTHER IN TIME ON FUTURE SHIFTS. TAKING OPTIMISTIC VIEW...DRY AND MAINLY SUNNY FCST WED THRU SAT WITH UPPER LVL RIDGE BUILDING IN FROM W. && .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && KAT/MARGRAF
Hazardous weather outlook, Jun 11, 5:24 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 524 AM CDT SAT JUN 11 2005 MNZ043>045-049>053-057>063-065>070-075>078-083>085-092-093- WIZ014>016-023>028-121024- ANOKA-BARRON-BENTON-BLUE EARTH-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN- EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC- KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN- PIERCE-POLK-RAMSEY-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY- ST CROIX-STEARNS-STEELE-WASECA-WASHINGTON-WRIGHT- 524 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE FROM LITTLE FALLS...TO WILLMAR AND MANKATO...AS A LOW PRESSURE SYSTEM...LOCATED OVER SOUTHERN NEBRASKA THIS MORNING...MOVES NORTHEASTWARD INTO WEST CENTRAL MINNESOTA TODAY. AS THE LOW PRESSURE APPROACHES...A STATIONARY BOUNDARY OVER SOUTHERN MINNESOTA WILL MOVE NORTHWARD TO ALEXANDRIA AND ST CLOUD THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THIS BOUNDARY THIS AFTERNOON. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH A FEW LARGE HAIL REPORTS AND LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN ADDITION...A TORNADO OR TWO WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP VERY NEAR THE BOUNDARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT... AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ041-042-047-048-054>056-064-073-074-082-091-121024- BROWN-CHIPPEWA-DOUGLAS-LAC QUI PARLE-MARTIN-POPE-REDWOOD-STEVENS- SWIFT-TODD-WATONWAN-YELLOW MEDICINE- 524 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY AND MONDAY NIGHT... AFTER A BRIEF RESPITE ON SUNDAY. AT THIS TIME...SEVERE WEATHER DOES NOT APPEAR LIKELY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. KAT
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
7.7 hours before the tornado, 115 km from the path. June 11, 2005.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 100 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Minneapolis, MN (KMPX), 00:00Z
4.3 hours after it, 115 km from the path. June 12, 2005.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 223 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
New Richmond Mun (RNH), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 113 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 11, 2005
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 11 | 2:10 PM CDT | F0 | Santa Rosa, FL | 0.1 | 50 | $3,000 | ||
| June 11 | 2:15 PM CDT | F0 | Richland, ND | 0.2 | 50 | |||
| June 11 | 2:20 PM CDT | F0 | Saint Croix, WI | 0.3 | 25 | |||
| June 11 | 2:55 PM CDT | F0 | Pierce, WI | 1.0 | 25 | |||
| June 11 | 3:00 PM CDT | F1 | Barron, WI | 5.0 | 50 | |||
| June 11 | 3:04 PM CDT | F1 | Saint Croix, WI | 8.0 | 50 | $3.6 million | ||
| June 11 | 3:43 PM CDT | F0 | Saint Croix, WI | 0.5 | 25 | |||
| June 11 | 4:23 PM CDT | F0 | Chisago, MN | 0.1 | 20 | |||
| June 11 | 4:25 PM CDT | F0 | Pine, MN | 8.0 | 20 | |||
| June 11 | 4:30 PM CDT | F1 | Clay, MN | 0.2 | 100 | |||
| June 11 | 5:00 PM CDT | F1 | Pine, MN | 6.0 | 25 | |||
| June 11 | 5:20 PM CDT | F0 | Pine, MN | 0.1 | 20 | |||
| June 11 | 6:40 PM CDT | F0 | Deaf Smith, TX | 0.5 | 50 | |||
| June 11 | 6:48 PM CDT | F0 | Traill, ND | 0.2 | 50 | |||
| June 11 | 6:52 PM CDT | F0 | Traill, ND | 0.2 | 50 | |||
| June 11 | 7:00 PM CDT | F0 | Swisher, TX | 0.4 | 40 | |||
| June 11 | 7:05 PM CDT | F0 | Swisher, TX | 0.3 | 30 | |||
| June 11 | 7:28 PM CDT | F0 | Deaf Smith, TX | 0.1 | 25 | |||
| June 11 | 7:30 PM CDT | F0 | Armstrong, TX | 0.2 | 25 | |||
| June 11 | 7:35 PM CDT | F0 | Swisher, TX | 0.4 | 40 | |||
| June 11 | 7:36 PM CDT | F0 | Armstrong, TX | 0.1 | 25 | |||
| June 11 | 7:57 PM CDT | F0 | Armstrong, TX | 0.1 | 25 | |||
| June 11 | 8:02 PM CDT | F0 | Armstrong, TX | 0.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.